The Diabetes Forum Support Community For Diabetics Online banner

1 - 11 of 11 Posts

·
Registered
Joined
·
7 Posts
Discussion Starter · #1 ·
My boyfriend was recently diagnosed with Type 1 diabetes. He's fit, and before the onset of his diabetes symptoms, was very healthy. Once he started on insulin, he immediately started feeling better. However, just a couple of weeks later, muscle pain set in and has gotten increasingly worse. He can't sleep for more than an hour and a half at a time, and he's plainly in agony. It affects his arms and legs and pectoral muscles. It's not the tingling nerve pain I've read about - it's more of a deep, throbbing muscle pain. Has anyone else had symptoms like this or know what could be causing them? His doctor has prescribed muscle relaxants and Vicodin, but even doubling up on doses does not affect the pain or allow him to sleep through it. Thank you!
 

·
Registered
Joined
·
2,771 Posts
My boyfriend was recently diagnosed with Type 1 diabetes. He's fit, and before the onset of his diabetes symptoms, was very healthy. Once he started on insulin, he immediately started feeling better. However, just a couple of weeks later, muscle pain set in and has gotten increasingly worse. He can't sleep for more than an hour and a half at a time, and he's plainly in agony. It affects his arms and legs and pectoral muscles. It's not the tingling nerve pain I've read about - it's more of a deep, throbbing muscle pain. Has anyone else had symptoms like this or know what could be causing them? His doctor has prescribed muscle relaxants and Vicodin, but even doubling up on doses does not affect the pain or allow him to sleep through it. Thank you!
Typically insulin does not cause those type of problems. Make sure his doctor knows. Good Luck!
 
G

·
His doctor sounds like a pill pusher. Get a second opinion. I've never heard of anything being diagnosed without at least one or more tests.
 

·
Registered
Joined
·
5 Posts
Hi! I have had Diabetes two for quite some time. I never had throbbing leg aches at that time. However I was put on Statins for Cholesterol highs and thought this medicatin was the problem. I stopped the Statin and the horrible deep throbbing pain continued. My Doctor found from tests that I was iron deficient, very low in Vitamin D, and also calcium. After bringing these up to par all the deep throbbing pain left. How absolutly wonderful. I had to take higher doses because of other health problems I had. Have your boyfriend Consult his Doctor and have all those levels checked. They can then prescribe according to his needs. I have been helped so much & hope that he will find relief also.. Blessings, Hope All Goes Well For You Both!
 

·
Banned
Joined
·
22 Posts
It would make sense to figure out the cause of the problem (whatever it is) rather than only treat the symptoms. I would ask the Doctor what he thinks is actually causing the problem. From that point the best way forward is often clearer. It may be worthwhile seeking a second opionion if you're not getting answers... especially if things aren't getting any better.
 

·
Registered
Joined
·
4,368 Posts
This past summer I had similar throbbing pain in every muscle in my body. At first I thought it was arthitis or fibromylagia. It went on for several months. We finally tracked down the cause. I had been taking statins for a year and they were causing my muscles to dissolve. Once I stopped the medication about 90% of the pain disappeared. I still have some residual pain after about 4 months of not taking them. I would find a doctor who can find a source of the pain not cover it up with pills.
 

·
Registered
Joined
·
221 Posts
Hi and welcome to these forums. If your boyfriend is taking statins which are common to lower cholesterol the pain could be from that. If he is not then it could be another cause such as low Vitamin D levels or another cause. I take a statin and don't have problems with it but when I started to take Red Yeast Rice along with the statin then I really started to have problems, so I stopped the Red Yeast Rice.
I hope your boyfriend are able to find an answer to this problem and the pain and weakness go away soon.
 

·
Registered
Joined
·
7 Posts
Discussion Starter · #8 ·
Well, it turns out that the muscle pains were neuropathy, which now seems to be progressing rather than improving. He is not taking statins and his blood sugars are well controlled - very rarely over 130 and usually between 90-127. Still he is suffering from such excruciating pain, particularly in his feet, that he hardly ever gets more than 2 hours of sleep a night, sometimes none at all. His diabetes doctor has given him Gabapenpen (sp?) and Metanx, but she said it may be 4-6 weeks before he improves. What used to be muscle pain is now a terrible burning sensation. The numbness I have read others complaining of is not an issue for him. Has anyone else had this severe of problems? Did it improve? Massage helps, but only while massaging - then the pain returns. Any suggestions on ways to ease pain would be much appreciated. Thank you to everyone for your comments!
 

·
Registered
Joined
·
298 Posts
I've had the burning sensation in my feet for about a month and half now. My doctor said neuropathy too and put me on gabapentin. It was 300mg 3x a day but after about 3 weeks I talked to my doctor and he increased me to 600 mg 3x a day... Now most days are manageable but most nights I get very little sleep. The only thing I have found to really help me is to soak my feet in cool water and to keep my feet uncovered at night. I'm going to try to see my doctor next week to see if there is something else we can do.
 

·
Registered
Joined
·
221 Posts
Well, it turns out that the muscle pains were neuropathy, which now seems to be progressing rather than improving. He is not taking statins and his blood sugars are well controlled - very rarely over 130 and usually between 90-127. Still he is suffering from such excruciating pain, particularly in his feet, that he hardly ever gets more than 2 hours of sleep a night, sometimes none at all. His diabetes doctor has given him Gabapenpen (sp?) and Metanx, but she said it may be 4-6 weeks before he improves. What used to be muscle pain is now a terrible burning sensation. The numbness I have read others complaining of is not an issue for him. Has anyone else had this severe of problems? Did it improve? Massage helps, but only while massaging - then the pain returns. Any suggestions on ways to ease pain would be much appreciated. Thank you to everyone for your comments!
I am sorry to hear your boyfriend has neuropathy. I so understand the inability to sleep. I get the same symptoms but especially notice it when I eat anything with High Fructose Corn Syrup, Corn Syrup Solids, or Maltodextrin. I do my best to avoid foods with those ingredients but sometimes it is just plain impossible to know what is in something when I am eating foods.
Also I did find out my B12 levels were low as well so am on Metanx and Gabapentin as needed. I also take Vicodin for the occasional break through pain.
Your boyfriend might want to look at Alpha Lipoic Acid and also at Benfotiamine both of which are used in Europe to treat Neuropathy. I use both and they do help because they get to the root cause of neuropathy so I think they are worth it to at least look at and don't just treat the symptoms.
Let your boyfriend know he is welcome to post here as well. I certainly hope he is able to find relief soon.
 

·
Banned
Joined
·
19 Posts
Bet hes on Levemir or the Lilly equivalent or metform tablets.
The get better rate for me is about 2-3 weeks, I threw the metform based levemir out and spoke to my doctor and Novo about this, I now know upwards of 10 persons the same.
Shoulder back and the like for me, however for some reason the hands can be eased by raising them above the head for as long as possible, a sign that its a gouty type inflammation.
Me, I was all but crying in our doctors 2 weeks ago, now almost back to normal
Currently left middle finger slightly sore and clicky, right totally OK Knee OK, shoulder 90% better.
 
1 - 11 of 11 Posts
Top